Posted on

Feeling Low?

Share

These past three weeks I have seen a rush of patients with low blood sugars in the hospital. They were actually brought IN to the hospital for that reason; it did not happen when they were already there. While some of them did not have diabetes, so the medical evaluation was more complicated (and unusual), the majority of them did have diabetes so I needed to ferret out what was going on.{{more}} And in some cases, it was not what you might expect. So, if you are a diabetic, and having symptoms of low blood sugars, read on, because there could be a few reasons why. Before you rush off to find out WHY, I do ask that you make sure you really ARE low. Many people feel “low” when in fact their blood sugars are fine. When your sugars run high all the time, even a dip into normal range can feel “low” but it should NOT be treated the same as a true medical low blood sugar.

Reason 1: Your medication dose is too high. This is of course one of the first things people think of, and rightly so, because it is often one of the more common reasons. If you are doing everything else the way you should, meaning eating on time, not skipping meals, and taking your medication the way your doctor recommended, then you should ask about maybe decreasing your medication dose. You should NOT be constantly eating to keep your sugars from falling low. You should, instead, get your medication adjusted to stop those lows from happening in the first place.

Reason 2: Your kidneys may not be working as well as they were previously. This happens especially to people with both diabetes and high blood pressure, if you are dehydrated, or if you have had diabetes for a long time. Be sure to have the blood tests your doctor asks you to have on a regular basis, because some of those check on your kidney functions.

Reason 3: Other medical illness or conditions may be the culprit. The list of other causes for low blood sugars is VERY long. Liver disease, alcoholism, cancer, thyroid disease and infection are only a few of the other reasons your sugars can take a dip on the low side (and often stay low). Pregnancy often makes blood sugars fall in the first trimester. Some medications can make sugars fall. So you see, this can become quite complicated!

The point is the same: please speak to your doctor/head nurse about your dropping blood sugars. It may be a straightforward reason, or it might be more difficult to sort out. It is important to get the reason (or reasons) correct, so get back on the right track quickly. Remember, low blood sugars are not only scary when they happen, they are very dangerous. As a reminder: if you are having symptoms of low blood sugars, DO NOT DRIVE YOURSELF anywhere!!! Please drink and eat something as soon as possible, ad have someone drive you to the clinic or hospital.

Until next week, stay safe and healthy Vincies!

Anita Ramsetty, MD [email protected]
Medical Director Endocrine Care Group
www.endocrinehelp.com
Tel: 843-798-4227

LAST NEWS